Accidental drug overdoses alarmingly high

People are dying of prescription opioid overdoses at the same rate they are dying in drunk driving crashes in southeast B.C.

People in southeast B.C. are dying from prescription opioid overdoses at the same rate that they are dying in drunk driving accidents.

That’s the finding Interior Health Authority’s medical health officers brought forward after a research project in conjunction with the B.C. Coroner’s Service.

Across southeast B.C., 21 people are dying each year, or two per month, from overdoses of prescribed opioids such as morphine, codeine, oxycodone, hydromorphone and fentanyl.

That is a rate of 2.7 people for every 100,000 people in the Interior Health Authority (IHA).

According to the B.C. Coroner’s Service, between two and three people out of every 100,000 die each year in motor vehicle accidents involving alcohol.

“People need to know that this is actually a regular occurrence,” said IHA medical health officer Dr. Trevor Corneil, who authored an October 9, 2012 alert to physicians and pharmacists.

What’s more, Dr Corneil said, the rate is even higher if you consider the number of people in IHA who are on opioids. He said of the 25,000 people in the region who have been prescribed opioids to deal with chronic pain, 22 die every year. Most – 86 per cent – overdose accidentally as opposed to suicide.

“That’s huge,” said Dr. Corneil. “There are very few things that have that mortality rate.”

Looking at British Columbia as a whole, Dr. Corneil said that between 80 and 90 people die from prescription opioid overdoses each year. Each month, seven or eight people in B.C. under the age of 60 die from this type of overdose.

“That’s the same rate as the number of people killed in motor vehicle accidents involving alcohol. And you know how much air time that gets,” he said.

In conjunction with the coroner’s service, IHA medical health officers reviewed all opioid overdose deaths in southeast B.C. between 2006 and 2011.

What they found, in addition to the frighteningly high rate, is that most of those who died were under 60 years old (87 per cent), and many (85 per cent) held down a regular job despite their chronic pain.

“That means these were quite functional people,” said Dr. Corneil. If they hadn’t overdosed, he went on, “they would still be working, still be productive, still have a reasonable quality of life.”

It is easy to see how these overdoses might have come about, he went on.

“You can imagine the situation where someone is on multiple medications and has a hard day at work and they might take an extra pain pill and an anti-spasm pill. It’s the regular dose they usually take, and they might take a Tylenol (as well). But that’s enough to tip the balance for their breathing centre and they would overdose.”

Most of those who died were not on a high dose of prescription opioids – less than 200 milligrams of oral morphine – and only one person was seeing multiple doctors. This finding goes against two misconceptions amongst medical practitioners: that accidental overdoses happen in patients taking high doses of morphine, and that they have prescriptions from multiple doctors, said Dr. Corneil.

Almost all of the cases examined by the medical health office – 93 per cent – were prescribed other drugs as well as opioids. These drugs include antidepressants, sedatives, anti-psychotics, anti-nausea drugs, anti-seizure drugs and muscle relaxants.

Now Interior Health is recommending physicians and pharmacists take another look at the combination of drugs prescribed to people experiencing chronic pain, and that they avoid prescribing sedatives with opioids.

And people who are taking opioids such as morphine and codeine, especially if they are also taking drugs such as anti-depressants, muscle relaxants and sedatives, should be careful to only take the drugs as prescribed.

“If you have chronic pain, review your medications with your family doctor. (Particularly) when you are on a combination, take your medications as prescribed,” said Dr. Corneil.

If you have any questions or concerns about the medications you are taking, speak to your doctor or pharmacist.